Georgia, 2009Damaging Winds in Georgia, June 12, 2009
June 12, 2009 · NWS FFC · 3 events in 3 counties and zones
A series of weak upper-level disturbances continued to track across the area around the northern periphery of a large subtropical ridge across the Gulf of Mexico. A cold front was slowly approaching from the north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of weak upper-level disturbances continued to track across the area around the northern periphery of a large subtropical ridge across the Gulf of Mexico. A cold front was slowly approaching from the north. A very unstable air mass remained in place across the state. Isolated thunderstorms continued during the early morning hours across east central Georgia, with redevelopment across north and central Georgia during the afternoon and evening hours. A few storms approached severe limits.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 11, 6:33 PM EST, 5 hours 46 minutes earlier.
Area forecast discussion, Jun 11, 6:33 PM EST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
733 PM EDT THU JUN 11 2009
.UPDATE...
I WILL BE ISSUING AN UPDATED FORECAST AT 800 PM TO LET THE RAGGED
REMAINS OF THE OLD SEVERE THUNDERSTORM WATCH EXPIRE. I HAVE REDUCED
POPS TO SLIGHT CHANCE FOR THE REST OF TONIGHT AS WELL TO CORRESPOND
TO THE CURRENT RADAR TRENDS. OTHERWISE NO MAJOR CHANGES WILL BE MADE
TO THE EXISTING FORECAST.
&&
.PREV DISCUSSION... /ISSUED 525 PM EDT THU JUN 11 2009/
SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LINE OF STRONG CONVECTION CURRENTLY MOVING EAST ACROSS THE NORTHERN
HALF OF THE FORECAST AREA ASSOCIATED WITH THE SOUTHERN END OF YET
ANOTHER FAST MOVING SHORTWAVE IN THE WESTERLY UPPER LEVEL FLOW OVER
THE REGION. THIS LARGE SCALE PATTERN STAY CONSISTENT THROUGH FRIDAY
AS A BROAD...FLAT UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE WESTERN
GULF OF MEXICO. BY SATURDAY THE RIDGE BEGINS BUILDING NORTH TURNING
THE UPPER FLOW BACK TO A MORE NORTHWESTERLY ORIENTATION...BUT KEEPING
THE FORECAST AREA UNDER THE FAVORED LOCATION TO AT LEAST GET
SIDESWIPED BY WAVES RIDING OVER THE RIDGE. TIMING OF THESE WAVES IS A
BIT HARD TO PIN DOWN SO I WILL KEEP POPS IN THE CHANCE RANGE
AREAWIDE...BUT WITH A BIT OF A DIURNAL BIAS. TEMPERATURES WILL REMAIN
AT OR SLIGHTLY ABOVE SEASONAL NORMALS.
LONG TERM /SUNDAY THROUGH THURSDAY/...
12Z RUN OF THE GFS AND ECMWF MODELS BOTH CONTINUE THE TREND OF
BUILDING THE LARGE UPPER RIDGE OVER THE GULF OF MEXICO NORTH AND EAST
INTO THE LOWER MISSISSIPPI VALLEY AND SOUTHEASTERN U.S. THE GFS
EXPANDS THE RIDGE FURTHER EAST OVER THE FORECAST AREA WITH THE ECMWF
KEEPING THE RIDGE CENTERED MORE OVER THE MISSISSIPPI VALLEY. GFS
SOLUTION WOULD BE NOTICEABLY HOTTER AND DRIER THAN THE ECMWF. FOR NOW
I WILL NOT MAKE ANY CHANGES TO THE EXTENDED FORECAST TRENDS...WITH
SCATTERED...MAINLY DIURNAL...CONVECTION CONTINUING THROUGH THE
PERIOD AND TEMPERATURES REMAINING AT OR A BIT ABOVE SEASONAL
NORMALS.
AVIATION...UPDATE...
CONVECTION EXPECTED TO DIMINISH WITH HEATING. EXCEPT FOR THE
CONVECTION VFR CONDITIONS EXPECTED OVERNIGHT WITH MVFR VSBYS IN THE
EARLY MORNING FOR SOME AREAS. SURFACE WINDS BECOMING CALM OR
LIGHT/VARIABLE FOR MOST LOCATIONS. ATL WIND EXPECTED TO BECOME WSW 5
KTS OR LESS. BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 91 68 90 68 / 20 30 40 30 30
ATLANTA 71 89 71 88 71 / 20 30 30 40 30
BLAIRSVILLE 64 84 62 86 65 / 20 40 30 40 30
CARTERSVILLE 66 88 66 88 67 / 20 30 30 40 30
COLUMBUS 72 92 72 92 72 / 20 30 30 40 30
GAINESVILLE 69 88 69 89 69 / 20 40 30 40 30
MACON 71 92 71 92 72 / 20 30 30 30 30
ROME 68 89 68 89 68 / 20 40 30 50 30
PEACHTREE CITY 67 89 67 89 68 / 20 30 30 40 30
VIDALIA 73 92 72 93 72 / 20 30 30 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20
Hazardous weather outlook, Jun 11, 7:40 PM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
840 PM EDT THU JUN 11 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
840 PM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...REST OF TONIGHT...THURSDAY NIGHT.
ISOLATED THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL GEORGIA THE
REST OF THURSDAY NIGHT.
.SYNOPSIS...
A WEAK PRESSURE PATTERN WILL CONTINUE OVER THE AREA THROUGH TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING.
.DISCUSSION...
THE AIRMASS WILL BECOME MORE STABLE DURING THE NIGHT AND THAT WILL
LESSEN THE CHANCES FOR ANY THUNDERSTORM ACTIVITY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
BDL
In the hours before
Special weather statement, Jun 11, 6:19 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
719 PM EDT THU JUN 11 2009
GAZ097-109>111-120000-
719 PM EDT THU JUN 11 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TELFAIR...
WHEELER...DODGE AND LAURENS COUNTIES UNTIL 800 PM EDT...
AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JAY BIRD SPRINGS TO RHINE...MOVING EAST AT
20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS TELFAIR...WHEELER...DODGE AND LAURENS COUNTIES THROUGH 800 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
GODWINSVILLE...RHINE...CHAUNCEY...FIVE POINTS...JAY BIRD SPRINGS...
ACHORD...MILAN...LITTLE OCMULGEE STATE PARK...HELENA...MCRAE...SPRING
HILL...JORDAN...ALAMO...TOWNS AND SCOTLAND. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 11, 6:56 PM EST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
756 PM EDT THU JUN 11 2009
GAZ097-109>111-120045-
756 PM EDT THU JUN 11 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
TELFAIR...WHEELER...DODGE AND LAURENS COUNTIES UNTIL 845 PM EDT...
AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CEDAR GROVE TO UNION...MOVING SOUTHEAST AT
10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS TELFAIR...WHEELER...DODGE AND LAURENS COUNTIES THROUGH 845 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE EASTMAN...
UNION...CEDAR GROVE...GODWINSVILLE...FIVE POINTS...LITTLE OCMULGEE
STATE PARK...ALAMO...TOWNS...SCOTLAND...MILAN...HELENA...MCRAE...JAY
BIRD SPRINGS AND ACHORD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 11, 8:15 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 PM EDT THU JUN 11 2009
GAZ097-120145-
915 PM EDT THU JUN 11 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
LAURENS COUNTY UNTIL 945 PM EDT...
AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CEDAR GROVE...MOVING EAST AT
5 TO 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 945 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CEDAR GROVE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Jun 11, 8:41 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 PM EDT THU JUN 11 2009
GAZ097-120215-
941 PM EDT THU JUN 11 2009
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...FREQUENT LIGHTNING
AND 40 MPH WINDS IN LAURENS COUNTY UNTIL 1015 PM EDT...
AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING EAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 1015 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE CEDAR GROVE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 12, 12:12 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
112 AM EDT FRI JUN 12 2009
GAZ074-084-120600-
112 AM EDT FRI JUN 12 2009
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON AND
WASHINGTON COUNTIES UNTIL 200 AM EDT...
AT 109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF TOOMSBORO...MOVING NORTHEAST
AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WILKINSON AND WASHINGTON COUNTIES THROUGH 200 AM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE TOOMSBORO...OCONEE...HEBRON...
DEEPSTEP...WARTHEN...TENNILLE...RIDDLEVILLE AND SANDERSVILLE. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Thunderstorm Wind, Washington
- When
- June 12, 12:19 AM EST to 12:45 AM EST
- Where
- Washington County, 8 mi SW of Deepstep to 5 mi SSE of Deepstep
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.938, -83.018
The Washington County Emergency Management Director and the county 911 center reported that four trees were down in the western part of the county, one of which was down near the Wilkinson county line.
Thunderstorm Wind, Morgan
- When
- June 12, 5:17 PM EST to 5:19 PM EST
- Where
- Morgan County, 1.88 mi W of Rehobeth to 2.16 mi E of Bostwick
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $750
- Reported by
- County Official
- Coordinates
- 33.765, -83.512
The Morgan County 911 Center reported that two trees were down on High Shoals Road and another was down on Apalachee Road in the far northern part of the county between Bostwick and High Shoals.
Thunderstorm Wind, Cobb
- When
- June 12, 8:34 PM EST to 8:38 PM EST
- Where
- Cobb County, Mableton to 2 mi W of Gilmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.820, -84.580
The public reported that several large oak trees were either uprooted or blown over near Smyrna along Derby Lane. A possible microburst was suspected.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, June 12, 20092 injured · $4.0 million · EF2 · 56 events
- Tornado and Hail in Arkansas, June 12, 20092 injured · $10 million · EF1 · 105 events
- Flash Flooding and Hail in Alabama, June 12 to 15, 20093 injured · $652,000 · 1.75 in hail · 159 events
- Heat in Texas, June 12, 20091 death · 1 event
- Flood in North Carolina, June 12, 20091 death · $1,000 · 1 event
- Tornadoes and Hail in Texas, June 12, 2009$297,000 · EF1 · 35 events
- Hail and Damaging Winds in Oklahoma, June 12, 20091 injured · $170,000 · 2.75 in hail · 25 events
- Hail and Damaging Wind in Colorado, June 12, 2009$750,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Arkansas, June 12, 2009$202,000 · 4 in hail · 18 events
- Tornado and Flash Flood in Tennessee, June 12, 20091 injured · $25,000 · EF1 · 18 events
- Hail and Damaging Winds in Mississippi, June 12, 2009$82,000 · 1 in hail · 20 events
- Damaging Winds in South Carolina, June 12, 2009$99,000 · 80 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179979, 179980, 180063.